Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS New York, NY

August 16, 2002Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 16, 2002, 4:53 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 4:53 PM EDT (20:53 UTC)
Expired
Aug 16, 2002, 5:45 PM EDT
In force
52 min
Issued by
NWS New York, NY
Area
Whole counties

County Greater Bridgeport Planning Region, CT

The radar

The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WUUS51 KOKX 162053
SVROKX
CTC001-162145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
453 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 545 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF NORTH GREENWICH...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW CANAAN AROUND 515 PM
  NORWALK AROUND 525 PM
  WESTPORT AROUND 535 PM
  FAIRFIELD AROUND 540 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

LAT...LON 4110 7374 4100 7364 4112 7323 4131 7324

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:19 AM EDT, 6 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 10:19 AM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1019 AM EDT FRI AUG 16 2002

WEAK WAVES MOVG THRU THE AREA THIS AFTN AND DAYTIME HEATING WITH
CONVECTIVE TMPS REACHED COULD TRIGGER A FEW TSTMS. CAPES GENERALLY
BELOW 1000. WBZ ARND 12K AND MOIST ATMOSPHERE WL PRECLUDE ANY SVR
WX. WITH SLOW MOVG STORMS AND PRECIPITABLE WATERS NR 2 INCHES COULD
SEE HVY RAINS WITH THE STORMS.

***PREVIOUS DISCUSSION***

SHORT RANGE WX DISC...WELL START THE DAY WITH CLOUDY SKIES AND HIGH
HUMIDITY. AS OF 06Z...BKN STRATUS CLOUDS COVER LONG ISLAND AND
SOUTHERN CT AS A PATCH OF MID LVL CLOUDS ADVECT NEWD ACROSS THE
REGION.

FOR TODAY...THE FCST CHALLENGES INCLUDE THE...

POTENTIAL FOR A HEAT ADVISORY...BKN MID AND UPPER LVL CLOUDS ALONG
WITH THE DEVELOPMENT OF LOW LVL CLOUDS WILL SIGNIFICANTLY FILTER THE
SUNSHINE...LIMITING HEATING AND PRODUCING AFTERNOON TEMPS A DEGREE
OR TWO LOWER THAN YESTERDAY AFTERNOON...WHEN THE HEAT INDEX PEAKED
AT 99 DEGS FOR 1 HOUR AT CENTRAL PARK. I WILL MOST CLOSELY FOLLOW
THE ETA MOS GUIDANCE VALUES FOR TEMPS AND DEW PT TEMPS...WHICH WILL
PRODUCE HEAT INDICES IN THE UPPER 90S IN URBAN NE NJ AND THE MID 90S
IN NYC. THUS...LIKE YESTERDAY...WE WILL NOT ISSUE A HEAT ADVISORY
FOR NYC.

POTENTIAL FOR A SMALL CRAFT ADVISORY...UNLIKE YESTERDAY...ALTHOUGH
IM EXPECTING SEA BREEZES TO DEVELOP BETWEEN 15 AND 18Z...THE
SYNOPTIC SCALE GRADIENT WILL BE RELAXING. THE WIND SPEEDS SHOULD
REMAIN AROUND 20 KNOTS WITH SEAS AROUND 4 FT OVERALL. HOWEVER...I
WOULDNT BE SURPRISED IF THE AMBROSE LIGHT TOWER BUOY REPORTED A 25
KNOT WIND FOR AN HOUR OR TWO. AT THIS TIME...ILL HOLD OFF ON
ISSUING ANY SMALL CRAFT ADVISORY FOR THE ATLANTIC COASTAL WATERS
SOUTH OF LONG ISLAND.

POTENTIAL FOR TSTMS...THE MAIN TRIGGERING MECHANISMS WILL BE THE
UPSTREAM WEAK UPPER LVL SHORT WV MVG SEWD TOWARD THE REGION AND THE
DEVELOPMENT OF SEA BREEZES. WITH LOW LVL MOISTURE IN PLACE AND
INCREASING INSTABILITY...IM EXPECTING SCT AFTERNOON TSTMS
DEVELOPING INITIALLY ALONG THESE BOUNDARIES THEN SLOWING ADVECTING
EWD AROUND 10 KTS. WITH PW CONTENTS BETWEEN 1.5 AND 2.0
INCHES...TSTMS WILL HAVE THE POTENTIAL FOR PRODUCING HVY RAINFALL
AND LOCALIZED URBAN FLOODING. ILL BE FORECASTING A 40 PCT POP
INLAND AND 30 PCT ALONG THE COAST...WHICH WILL BE CARRIED INTO THIS
EVENING.

REMAINDER OF THE FORECAST...A SERIES OF WEAK UPPER LVL SHORT WVS AND
LOW LVL TROUGHS WILL MV ACROSS THE REGION THROUGH SAT...FOLLOWED BY
A STRONGER COLD FRONT LATE SUN...WHICH COULD PRODUCE SEVERE WEATHER
ALONG A PRE-FRONTAL SQUALL LINE FOLLOWED BY A FRESH NEW AIR MASS TO
START THE WEEK.

CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

GC

In the hours before

Local storm report, Aug 16, 4:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
445 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    ENGLEWOOD                 NJ   WIND DAMAGE
08/16/02   BERGEN                         POLES AND WIRES DOWNED

0401 PM    NEW HYDE PARK             NY   WIND DAMAGE
08/16/02   NASSAU                         TREES DOWN WIND ESTIMATED
                                          60 MPH SPOTTERS REPORTED

0435 PM    MT VERNON                 NY   WIND DAMAGE
08/16/02   WESTCHESTER                    TREES DOWN

0340 PM    BRONX                     NY   FLASH FLOODS
08/16/02   BRONX                          RT. 87 GEORGE WASHINGTON
                                          BRIDGE ROADWAYS COVERED IN
                                          3 FT OF WATER POLICE
                                          RESCUES IN EFFECT REPORTED
                                          BY NYC OEM

0338 PM    BRONX                     NY   FLOOD
08/16/02   BRONX                          FLOODING ON MAJOR DEEGAN
                                          PARKWAY NEAR WEST TREMONT
                                          REPORTED BY NYC OEM

0338 PM    NEW YORK                  NY   FLOOD
08/16/02   NEW YORK                       HENRY HUDSON PARKWAY FROM
                                          96TH TO 125TH STREETS
                                          REPORTED BY NYC OEM

IA/MET

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:47 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region43 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.